Fosamax Induced Fractures,
More Bad News
by Jeffrey Dach MD
As if Fosamax didn't have enough problems, another nail was hammered into the coffin at the 2010 AAOS Meeting.
Two separate studies revealed that Fosamax disturbs bone formation, and is implicated in spontaneous mid-femur fractures.
For Original Article: Click Here
Reports of Spontaneous Mid Femur Fracture on Fosamax
Clarita Odvina MD reported nine cases of spontaneous femur fracture on Fosamax (Alendronate).
Dr. Goh, a doctor in Singapore, identified nine more cases in his 2007 report of subtrochanteric femur fractures with minimal trauma in women on long term Fosamax.
Joseph M Lane MD reported 15 cases of spontaneous femur fracture in women on Fosamax (Alendronate). His report appeared in the New England Journal March 20, 2008.
Lane found that "ten of the 15 patients were found to share a unique radiographic pattern, defined as a simple transverse or oblique (30) fracture with beaking of the cortex and diffuse cortical thickening of the proximal femoral shaft."
The entire bisphosphonate class of osteoporosis drugs is implicated. This includes all of the drugs for osteoporosis such as Boniva, Actonel, Reclast, Fosamax,etc.
Problems with Fosamax From the Beginning
The Fosamax (Alendronate) study done for FDA approval failed to show any benefit for the majority of the worried well, which is the osteopenia group defined as T score greater than -2.5. This Osteopenia Group actually had higher fracture rates than placebo. This was published by Cummings in JAMA in 1998. This is exactly the group that is targeted for treatment by the Sally Fields Boniva drug ads.
Bisphosphonate drugs like Fosamax have severe adverse side effects of jaw necrosis (OJN), spontaneous mid-femur fracture, heart rhythm disturbances, and severe bone and joint pain.
The spontaneous mid femur fractures are especially troubling, since these are spontaneous fractures without any trauma. Subtrochanteric fractures are pathological fractures, indicating the underlying bone matrix is abnormal. This abnormal weakening and brittleness is directly caused by the bisphosphonate drug.
Bottom Line: These are BAD drugs that actually make the bones weaker not stronger, and they should be banned by the FDA . However, knowing the FDA which is in the pocket of the drug companies, no action will be taken until many more women victims suffer from these drugs, and many more cases work their way through drug litigation court.